Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 1, NWS Indianapolis, IN

March 20, 2003Carroll County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Mar 20, 2003, 1:28 PM EST for Carroll County, Indiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2003, 1:28 PM EST (18:28 UTC)
Expired
Mar 20, 2003, 2:00 PM EST
In force
32 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Carroll County, IN

The radar

The Indianapolis radar (KIND), 94 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1360 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 201828
SVRIND
INC015-201900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
128 PM EST THU MAR 20 2003

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CARROLL COUNTY IN NORTH CENTRAL INDIANA

* UNTIL 200 PM EST

* AT 118 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF FLORA...OR ABOUT 11 MILES
  NORTHWEST OF FRANKFORT...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FLORA AT 140 PM EST
  CAMDEN AT 145 PM EST

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 4050 8668 4040 8653 4056 8637 4069 8645

$$
BIELINSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 3:15 AM EST, 10 hours 13 minutes earlier.

Area forecast discussion, Mar 20, 3:15 AM EST, 10 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
315 AM EST THU MAR 20 2003

FORECAST FOCUS THIS MORNING IS ON CHANCES FOR TSRA THRU FRIDAY AND
TEMPS TODAY/FRIDAY.

AT 08Z SCATTERED SHRA WERE MOVING NE TOWARD SWRN IN. DRIER AIR WAS
ACROSS SWRN IN WITH DEWPOINTS IN THE 40S. ACROSS THE FORECAST AREA
/FA/ TEMPS/DEWPOINTS WERE IN THE 50S.

MODELS IN FAIR AGREEMENT WITH BIG PICTURE. SOME DIFFERENCES IN POPS
AND TIMING OF FRONT ON FRIDAY. NGM LOOKS TOO DRY THIS AFTN AND
FRI...SO WILL BLEND ETA/GFS FOR MOST FEATURES.

ATMS BECOMES UNSTABLE THIS AFTN WITH ETA BUFKIT LI/S AROUND -5 AND
CAPE AROUND 1K. ANOTHER PIECE OF ENERGY ROTATES AROUND UPPER LOW
INTO FA THIS AFTN. WITH INSTABILITY AND THIS ENERGY...FEEL THAT TSRA
SHOULD DEVELOP...ESPECIALLY LATER THIS AFTN. WILL KEEP LIKELY POPS
BUT DROP TO 60. WILL BE SOME SUN TODAY SO TEMPS SHOULD WARM TO AT
LEAST MAV NUMBERS...AND COULD EXCEED THEM IF SUN PERSISTS. WILL KEEP
TEMPS IN 65-70 RANGE WHICH IS NEAR MAV/MET VALUES.

TONIGHT ENERGY PUSHES THRU FA AND SFC LOW/FRONT APPROACH FROM THE
WEST. MAV POPS AND PREVIOUS GRIDS HAVE CATEGORICAL POPS. GOOD BET
FOR PRECIP THIS EVE...BUT AFTER COORDINATION AND LOOKING AT
SURROUNDING OFFICE/S GRIDS WILL DROP TO LIKELY CATEGORY...WHICH ALSO
IS REASONABLE. WITH FRONT NOT ARRIVING TIL FRIDAY...WILL GO AT OR
ABOVE TEMP GUIDANCE.

DECENT FRONT PUSHES THRU FRI. BEST CHANCE FOR TSRA WILL BE IN THE
MORNING. WILL KEEP LIKELY POPS...BUT WILL DROP TO CHC AFTER NOON IN
THE GRIDS. WILL ONLY GO CHC POPS FAR SWRN FA SINCE BEST LIFT WILL BE
NE OF THERE. MAV TEMPS LOOK MUCH TOO COOL SINCE THICKNESSES DON/T
DROP UNTIL LATER IN DAY. WENT CLOSER TO FWC NUMBERS.

THANKS TO PAH FOR COORDINATION.

.IND...NONE.

CS
Hazardous weather outlook, Mar 20, 5:45 AM EST, 7 hours 43 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-211100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
545 AM EST THU MAR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY...MAINLY FROM LATE MORNING ON. SOME
OF THESE STORMS MAY BECOME SEVERE. THE PRIMARY THREAT FROM THESE
STORMS IS LARGE HAIL...BUT DAMAGING WINDS ARE ALSO POSSIBLE.

THE THUNDERSTORMS WILL CONTINUE INTO TONIGHT...BUT THE THREAT FOR
SEVERE WEATHER WILL DIMINISH AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE LIKELY AGAIN FRIDAY...BUT THESE STORMS SHOULD NOT
BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED FROM LATE MORNING ON TODAY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...

HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 1:30 PM ESTSevere Thunderstorm WarningINDCarroll30 min
Mar 20, 2:01 PM ESTSevere Thunderstorm WarningINDBoone, Hamilton44 min
Mar 20, 2:30 PM ESTSevere Thunderstorm WarningINDTipton45 min
Mar 20, 2:37 PM ESTSevere Thunderstorm WarningINDMorgan43 min
Mar 20, 3:31 PM ESTSevere Thunderstorm WarningINDHamilton44 min
Mar 20, 4:41 PM ESTSevere Thunderstorm WarningINDMarion34 min
Mar 20, 4:55 PM ESTSevere Thunderstorm WarningINDHenry35 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.